Darn it! I did it again! I busted myself thinking again. When am I gonna learn. They always say old habits die hard.
Let's see. This time I was giving a treatment to a 7 YO asthmatic, and during the treatment he went on a coughing jag. His heart rate was 150 when I started the treatment, but after the jag it shot up to 200.
So I stopped the treatment. I didn't do this because I was thinking, because if I was thinking I would have finished the treatment. I did not think it was the Albuterol that shot the heart rate up. But, I knew who I was working with: a doctor with a 200 IQ.
Less than five minutes after the treatment the heart rate was back down to 145. I also concluded via my assessment -- or simply just watching the patient huff and puff -- that my little patient NEEDED another treatment.
After the treatment I'm standing behind the nurses station, and the doctor asks me for an update on the patient. The nurse interjects, and tells the doctor I had to stop the treatment because the Albuterol made the heart rate go up.
"We better wait awhile before giving another treatment," the doctor said.
I said, "I don't' think it was the Ventolin that caused the heart rate to spike."
The nurse said, "It was definitely the treatment. The heart rate was fine before you started it."
The doctor said, "Yeah. We'll wait a while before giving another treatment."
"I really don't think it was Albuterol," I said, hoping to convince the doctor that another treatment would be safe for the patient. "If it was the Ventolin that caused the Heart Rate to spike, it would still be up. Since it came right back down after the coughing jag, we should conclude the spike was due to exertional dyspnea."
The doctor looked at me dumbfounded. Then he said, "I'll call you when his heart rate goes down and we're ready for another treatment."
"Sounds good," I said.
Yep. I should know better than to ever question the brilliance of a doctor with a 200 IQ. Challenging such a doctor is highly unacceptable and should never be done, as every RT should know that any spike in heart rate during a treatment is definitely caused by the Ventolin. End of discussion.
I have to stop thinking. I have to do it. I need therapy.